New York, 2012

Damaging Winds in New York, July 23, 2012

July 23, 2012 · NWS BUF · 3 events in 2 counties and zones

Showers and thunderstorms accompanied a cold front crossing the region during the late evening hours. Trees and power lines were downed in Covington, Oswego and Palermo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Showers and thunderstorms accompanied a cold front crossing the region during the late evening hours. Trees and power lines were downed in Covington, Oswego and Palermo. A gust to 59 mph was recorded at the Oswego County Airport in Fulton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 23, 8:50 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 23, 8:50 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
950 PM EDT MON JUL 23 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT AND BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE REGION. SOME OF THE STORMS WILL BE
CAPABLE OF HEAVY RAIN AND VERY STRONG WIND GUSTS. TEMPERATURES WILL
RETURN TO NEAR AVERAGE BEHIND THE COLD FRONT FOR TUESDAY THROUGH THE
REST OF THE WEEK. SOME BENEFICIAL RAINS MAY ARRIVE BY THURSDAY AS AN
AREA OF LOW PRESSURE MOVES INTO THE GREAT LAKES.

&&

.NEAR TERM /THROUGH TUESDAY/...
BROKEN LINE OF WEAKENING CONVECTION CROSSING LAKE ONTARIO WILL
ENCOUNTER A MARGINALLY UNSTABLE AIRMASS IN PLACE ACROSS WESTERN
NEW YORK. SOME OF THIS CONVECTION MAY BECOME REINVIGORATED AS
IT WORKS SOUTHWARD ACROSS THE REGION. SEVERE POTENTIAL LOOKS
LIMITED...HOWEVER WITH MID LEVEL WINDS OF 40 TO 50 KNOTS THERE
IS SOME WIND THREAT LATER THIS EVENING OR EARLY OVERNIGHT IF THE
CONVECTION CAN BECOME ORGANIZED.

MOST IF NOT ALL CONVECTION SHOULD EXIT THE FORECAST AREA BY LATE
OVERNIGHT...THEN COOLER AND DRIER AIR RETURNS ON NORTHWESTERLY WINDS
DURING TUESDAY. SOME MORNING CLOUDS WILL GIVE WAY TO MOSTLY SUNNY
AFTERNOON AND A RETURN TO MORE COMFORTABLE TEMPERATURES AND
HUMIDITY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
THE MIDDLE PART OF THE WEEK LOOKS DRY AND SEASONABLE AS HIGH
PRESSURE BUILDS ACROSS THE REGION. MODEL GUIDANCE IS IN GOOD
AGREEMENT THAT TUESDAY NIGHT AND WEDNESDAY WILL BE DRY. PERHAPS THE
ONLY REAL QUESTION FOR THESE DAYS IS IF THERE WILL BE ANY CLOUD
COVER ASSOCIATED WITH AN EXITING SHORTWAVE OR MOISTURE ENHANCEMENT
FROM LAKE ONTARIO ON TUESDAY NIGHT. FOR NOW...FEEL MOSTLY CLEAR
SKIES WILL PREVAIL...THOUGH PATCHY CLOUDS ARE POSSIBLE. THIS WOULD
ALLOW TEMPERATURES TO DROP INTO THE 50S IN MOST LOCATIONS. WEDNESDAY
SHOULD START OFF QUITE SUNNY...BUT SOME MID AND HIGH CLOUDS SHOULD
BUILD IN FROM THE WEST LATER IN THE DAY. THIS WILL HAVE LITTLE
AFFECT ON DAYTIME HIGHS...WITH TEMPERATURES LIKELY TO TOP OUT IN THE
LOWER 80S IN MOST LOCATIONS.

AFTER THIS...IT APPEARS MORE AND MORE LIKELY THAT WESTERN NEW YORK
WILL RECEIVE SOME RELIEF FROM THE DROUGHT CONDITIONS. VIRTUALLY ALL
MODEL GUIDANCE BRINGS LIFTS A WARM FRONT FROM THE SOUTHWEST IN THE
WEDNESDAY NIGHT TO THURSDAY TIMEFRAME. 12Z RUNS OF THE
NAM/GFS/UKMET/GGEM/EUROPEAN CONTINUE TO SHOW A BROAD AREA OF QPF
WITH THIS. LOOKING AT FORECAST SOUNDINGS...THE MAIN CAUSE OF
PRECIPITATION APPEARS TO BE WARM AIR ADVECTION...WHICH GENERATES
LIFT WHICH IS ENHANCED BY WEAK ELEVATED INSTABILITY. SINCE THIS IS
FROM OVERRUNNING...HAVE A GREATER CONFIDENCE IN MEASURABLE
PRECIPITATION THAN IF IT WERE PURELY CONVECTIVE SHOWER ACTIVITY.
FAIRLY STEADY SHOWERS WILL MOVE ACROSS THE REGION WEDNESDAY NIGHT
INTO THURSDAY...WITH MOST AREAS LIKELY TO SEE AT LEAST SOME
SIGNIFICANT RAINFALL FROM THIS. CONSENSUS QPFS ARE AROUND A HALF
INCH...WITH SOME AREAS LIKELY TO PUSH OR EXCEED AN INCH. THE BEST
CHANCE FOR STEADIEST RAINFALL IS JUST SOUTH OF LAKE ONTARIO...IN
CONSULTING THE ENSEMBLES...BUT THIS AXIS COULD FALL NORTH OR SOUTH
OF THIS.

THIS AXIS WILL SLIDE SOUTH LATER IN THE DAY THURSDAY AND THURSDAY
NIGHT...AS A WAVE IS LIKELY TO EXIT EAST. THIS WILL DIMINISH THE
CHANCE FOR SHOWERS WITH TIME. OTHERWISE...TEMPERATURES ARE A BIT
TRICKY WITH THE BOUNDARY NEARBY...WITH GENERALLY SEASONABLE
TEMPERATURES THE MOST LIKELY...THOUGH SHIFTS IN THE FRONT AND HEAVY
RAIN COULD IMPACT THESE. DID NOTE THE 12Z GFS SHOWS A FAIRLY STRONG
LOW WITH BRISK WINDS ON THURSDAY...BUT THIS IS NOT SUPPORTED BY THE
MODEL CONSENSUS...AND IS CONSIDERED LESS LIKELY TO VERIFY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
FRIDAY WILL START WITH A FRONTAL BOUNDARY STALLS ACROSS OR SOUTH OF
SOUTHERN NEW YORK. THE POSITION IS A BIT UNCERTAIN...WITH THE BEST
CHANCE FOR SHOWERS ON FRIDAY IN THE SOUTHERN TIER. AFTER THIS...THE
12Z GFS/GGEM/EUROPEAN ARE IN FAIRLY GOOD AGREEMENT THAT 500 MB TROF
WILL CROSS THE REGION. WHILE THERE ARE MODEST DIFFERENCES IN
TIMING...THE BEST CHANCE FOR SHOWERS WILL THIS WILL COME EITHER
FRIDAY NIGHT OR SATURDAY. WHILE THERE IS A FAIRLY GOOD CHANCE FOR
SOME SHOWERS...THIS DOES NOT APPEAR TO BE VERY SOAKING RAIN...THOUGH
SOME LOCATIONS MAY RECEIVE DECENT RAINFALL AMOUNTS.

THIS SHORTWAVE WILL GRADUALLY EXIT TO THE EAST SUNDAY...WITH A
DIMINISHING CHANCE FOR SHOWERS WITH ITS EXIT.
OTHERWISE...TEMPERATURES WILL BE RATHER SEASONABLE THROUGH THE
PERIOD...WITH NEAR NORMAL TEMPERATURES ALOFT IN PLACE.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS THROUGH ABOUT 02Z THEN THE UNSTABLE CONDITIONS AHEAD
OF THE FRONT WILL PRODUCE SCATTERED THUNDERSTORMS...WILL CARRY A
VCTS REMARK GENERALLY BETWEEN 02Z AND 06Z FOR OUR TAF SITES...THEN
THE FRONT MOVES THROUGH AND SHIFTS WINDS TO NORTHWEST DURING TUESDAY.

OUTLOOK...
TUESDAY THROUGH WEDNESDAY...VFR.
THURSDAY...VFR/MVFR WITH A CHANCE RAIN.
FRIDAY AND SATURDAY...MAINLY VFR.

&&

.MARINE...
SMALL CRAFT ADVISORIES ARE IN EFFECT FOR BOTH LAKES TO ACCOUNT FOR
PERIOD OF STRONGER WINDS AND HIGHER WAVES TONIGHT AS A COLD FRONT
APPROACHES AND TIGHTENS THE PRESSURE GRADIENT. WINDS WILL VEER MORE
WESTERLY TONIGHT AS A COLD FRONT DROPS SOUTH ACROSS THE LOWER
LAKES...WITH WINDS AND WAVES GRADUALLY DIMINISHING TUESDAY MORNING.
SCATTERED THUNDERSTORMS WILL ACCOMPANY THE FRONT THIS EVENING...AND
SOME OF THESE STORMS MAY PRODUCE STRONG WIND GUSTS.

LIGHT TO MODERATE NORTHWEST WINDS WILL CONTINUE THROUGH TUESDAY AS
LOW PRESSURE CONTINUES TO DEEPEN OVER THE CANADIAN MARITIMES. THIS
MAY KEEP CONDITIONS NEAR SMALL CRAFT CRITERIA AT TIMES ON LAKE
ONTARIO. HIGH PRESSURE WILL THEN BUILD INTO THE LOWER LAKES BY
WEDNESDAY WITH LIGHT WINDS RETURNING.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LEZ020.
         SMALL CRAFT ADVISORY UNTIL 5 AM EDT TUESDAY FOR LEZ040-041.
         SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
         LOZ030.
         SMALL CRAFT ADVISORY UNTIL 11 AM EDT TUESDAY FOR
         LOZ043>045.
         SMALL CRAFT ADVISORY UNTIL 5 AM EDT TUESDAY FOR LOZ042.

&&

SYNOPSIS...WCH
NEAR TERM...TMA/WCH
SHORT TERM...APFFEL
LONG TERM...APFFEL
AVIATION...TMA/WCH
MARINE...APFFEL/WCH
Hazardous weather outlook, Jul 23, 2:58 PM EST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
358 PM EDT MON JUL 23 2012

NYZ001>004-006>008-010>014-019>021-085-242000-
NIAGARA-ORLEANS-MONROE-WAYNE-OSWEGO-JEFFERSON-LEWIS-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
358 PM EDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS MAY BECOME SEVERE EAST OF LAKE ONTARIO AND ACROSS
THE SOUTHERN TIER AND FINGER LAKES REGIONS. THIS EVENING A COLD
FRONT WILL SWEEP ACROSS THE STATE AND SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS ALL REGIONS. THE MAIN THREATS WITH SEVERE THUNDERSTORMS
WILL BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ005-242000-
NORTHERN CAYUGA-
358 PM EDT MON JUL 23 2012

...SEVERE THUNDERSTORM WATCH 504 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS MAY BECOME SEVERE EAST OF LAKE ONTARIO AND ACROSS
THE SOUTHERN TIER AND FINGER LAKES REGIONS. THIS EVENING A COLD
FRONT WILL SWEEP ACROSS THE STATE AND SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS ALL REGIONS. THE MAIN THREATS WITH SEVERE
THUNDERSTORMS WILL BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-242000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
358 PM EDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THIS EVENING A COLD FRONT WILL SWEEP ACROSS THE STATE AND SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL REGIONS. THE MAIN
THREATS WITH SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-242000-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
358 PM EDT MON JUL 23 2012

...SEVERE THUNDERSTORM WATCH 504 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

APFFEL

In the hours before

Special weather statement, Jul 23, 10:02 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1102 PM EDT MON JUL 23 2012

NYZ005-006-240400-
CAYUGA NY-OSWEGO NY-
1102 PM EDT MON JUL 23 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1059 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR OSWEGO...
  AND MOVING EAST AT 45 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  FULTON...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4337 7585 4333 7588 4332 7586 4315 7587
      4319 7608 4326 7620 4320 7622 4321 7626
      4320 7629 4322 7631 4323 7644 4320 7648
      4322 7669 4341 7665 4353 7642 4350 7584

TMA

The radar

The Ft Drum radar (KTYX), 72 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oswego

When
July 23, 10:11 PM EST
Where
Oswego County, Fulton Oswego Co Arp
Measured
51 kt (59 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
43.350, -76.380

Thunderstorm Wind, Oswego

When
July 23, 10:17 PM EST
Where
Oswego County, Palermo
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.370, -76.280

Thunderstorm Wind, Wyoming

When
July 23, 10:46 PM EST
Where
Wyoming County, Covington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.850, -78.020

Law enforcement reported trees down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405190, 405191, 405193.